Forums


General Discussions

What else to try?

  • By GardensatNight

    Mid-30’s female, started getting migraines for the first time about 5 years ago. At first they were once a month, menstrual cycle related. Maxalt was prescribed by regular doctor and that worked fine for years.

    About a year ago, migraines became more frequent, every 2-3 weeks. Started seeing neurologist 3 months ago when they were happening every 2 weeks. Neurologist put me on Nortriptylene (started at 10 mg, now up to 30 mg), advised about MOH (I had daily headaches and took advil or tylenol probably 4-5 days a week for maybe a year–never knew it was bad–but haven’t done that in 3 months). For a few weeks migraines were worse (1 a week) and then for maybe 6 weeks they were better (1 every three weeks.) Then for a few weeks I got 1 a week.

    Then for the last few weeks it has been hell. I have had a migraine almost every day, or if not a full-blown migraine, nausea and the sensation of a vise squeezing my head all day–basically everything except blinding pain–just miserable discomfort. It has been debilitating to the point all I do is lie around in the dark with a cold rag on my head hoping it doesn’t get worse. Going to work is torture. I have missed work for the worst ones and others, I just sit like a zombie with the lights down and can barely get anything done because my head is in a fog. Or I walk around all day with a bag of ice and a cold rag on my head.

    My neurologist has tried lots of things (I last saw her 10 days ago) but nothing seems to be helping. When I went in the last time, she put me on a week-long course of prednisone because I had a continuous migraine for over a week that wasn’t resolving except for a few hours at a time. That made everything so much better for the first few days (it was shocking not to have my head hurt at all) but by the 3rd day as it tapered off, I started getting aura and having mild migraines start up. She put me on magnesium and riboflavin. We talked about not taking anything for the pain (Tylenol, Advil, Triptans) more than 2-3 times per week, which is why I’ve tried so hard not to take anything unless I’m in unbearable pain.

    Now it’s been 4 days of migraines of some degree after coming off the prednisone and it’s not resolving. I took Maxalt for a severe one 2 days ago, used ice/rest the day before and the day after, and had to take Maxalt/Zofran this morning for another severe one, then again 6 hours later at the doctor’s advise when it wouldn’t resolve. If it’s not better in the next 30 minutes, she wants us to go in to the ER.

    I feel like my life is being destroyed. I can’t function. I have a migraine or headache or severe tension every day. I never go outside anymore because sunlight is so awful for me. We can’t go out to eat because of the car ride. I leave for work before the sun comes up so I can be safely inside in time, but then I still have to drive home with the sun out. All I do is hide in the dark with a cold rag on my head.

    I am afraid of taking pain meds or triptans because I don’t want to get MOH (or maybe I already have it) but then steroids aren’t safe to take for a long time, and apparently it’s dangerous to have a migraine for days on end too. I don’t know what else to do. I will go see the doctor again on Monday, and I like her, but I am discouraged nothing is helping. I had been afraid to try the Topomax drug because of the side effects of depression and other not great ones, but then this is unbearable too.

    I don’t know what to do.

    Reply Created with Sketch. reply
  • By Tammy Rome

    I am so sorry to hear you are going through a bad round. There are hundreds of medicines that can be tried as preventives and quite a few as abortives. You didn’t mention if your neuro is a headache specialist or not. It sounds like you are getting some good advice, but if this neuro is stuck, it may be time for a new one that is better trained in headache medicine.

    Here is an example: There are a lot of things that can be tried if oral prednisone isn’t working. For starters, you could be admitted to the hospital for an IV infusion of prednisone over a 3-day period. Magnesium or DHE could also be tried, as well as Toradol. Many times during a migraine, our digestive system slows down or stops working. In that case, using IV medicine is a much more efficient way to get the medicine into your body. A true headache specialist would know to try this.

    Additionally, you may need to be evaluated for other headache disorders or comorbid conditions that are complicating your migraine treatment.

    Here are a few links to information you might find useful. Share them with your doctor.

    https://migraine.com/blog/the-mrf-directory-of-headache-and-migraine-specialists/
    https://migraine.com/blog/how-are-migraine-specialists-different/
    https://migraine.com/blog/what-is-a-comorbid-condition-a-bulleted-list-for-patients/
    http://ihs-classification.org/en/

    Reply Created with Sketch. reply
  • By Kerrie Smyres Moderator

    The guideline for medication overuse headache is about 10 doses a month for OTC painkillers and triptans. While it is good to try to avoid MOH, it’s also important to attempt to abort migraines when they happen. It can be tough to find the right balance, but remember that the amount is not aggregate. That is, you can take up to 10 triptans a month and 10 doses of Tylenol and 10 doses of Advil, etc.

    I wish all the best in finding an effective treatment.

    Kerrie

    Reply Created with Sketch. reply
  • By GardensatNight

    We ended up having to go to the ER. They gave me Toradol (and some other things I didn’t like which I will ask that I not be given again), which got rid of the headache for the rest of the night, but I had a bad non-migraine headache the entire next day, and a low-medium grade headache all day today. I went back to the neuro today. She’s running some more tests/scans and also wants to put me on Zonegran, which scares me a little because of the side effects, but then having a migraine or headache nearly every day is unbearable too. Has anyone tried that medication? I’ve read the reviews online and they’re very mixed. I’m particularly scared of depression, mood swings, suicidal thoughts, and being so slow I can’t function. Tingling hands, nausea and soda no longer tasting good don’t sound like something to throw a party about, but also not nearly as bad as a migraine. I could handle being a little slower if it meant improvement with the migraines (I’ve noticed I’m slower since I’ve been having so many anyway) but if I couldn’t function or concentrate on anything ever again, that would be bad too. I guess I’m just wondering if others tried this and how they did.

    This is just all so scary because 6 months ago, I wasn’t this sick. I was having maybe 1-2 a month, and now I feel like things have fallen apart so fast.

    Reply Created with Sketch. reply
  • By carla-fisher

    I was using zonegran for another issue but it did not seem to be of any benefit to my migraines. It had some strange side effects. If I tried to eat any kind of breads I would literally not be able to swallow it. It made my skin and hair so oily that i would have to wash my face every hour. I got hundreds of little bumps that looked like pimples but they had a solid little white ball of some sort of tissue all over my back and arms. It made me paranoid too.
    As with any medication it will affect different people different ways. It may be of benefit to you and may not effect you the same way. But it is one of those meds you have to build up on and reduce gradually or it can really knock you for a loop

    Reply Created with Sketch. reply
  • By Kerrie Smyres Moderator

    I’m sorry you’ve had such a significant increase in your migraine frequency. It’s great that you’re already seeing a doctor who wants to help you find a preventive medication. It can be a frustrating process to figure out what works for you, but there are many potential options. Here are some possibilities: https://migraine.com/blog/migraine-preventives-start/

    It’s important to be aware of potential side effects so you’ll know what’s going on if you get them, but remember that many people take medications with no side effects at all. Before you start any preventive, talk to your doctor about your concerns. She may have some suggestions for coping with the side effects and can tell you how to safely stop the drug if you need to (some can be dangerous if stopped abruptly: https://migraine.com/blog/the-danger-of-abruptly-stopping-migraine-preventives/).

    I wish you all the best in finding an effective treatment. Hang in there.

    Reply Created with Sketch. reply
  • By GardensatNight

    I started the Zonegran last night. The good news is (so far, knock on wood) it doesn’t appear to be causing any side effects. The bad news is I still got a migraine this afternoon. I was so hopeful because my head felt kind of okay when I woke up, like a 1.5 out of 10, which hasn’t happened in awhile, but then by the end of the workday, I was nauseated and had a migraine starting up. It’s getting so hard to get through the day. I’m trying to be patient and remember that she started me on a low dose, as well as that it might take time to build up and start working as the dose increases. It just gets hard after awhile feeling sick all the time.

    Thank you both for taking the time to write back.

    Reply Created with Sketch. reply